[Skip to Content]
[Skip to Content Landing]
Article
July 18, 1966

Another Severe Psychological Reaction to Side Effects of Medication in an Adolescent

JAMA. 1966;197(3):218-219. doi:10.1001/jama.1966.03110030112043
Abstract

"There are some remedies worse than the disease."1

IN a previous paper, the author2 reported a case of a 15-year-old boy who developed an acute panic reaction and suicidal thoughts while taking chloroquine phosphate for granuloma annulare. The present report is of an 18-year-old boy who developed moderately severe neurological and psychological reactions while taking piperazine citrate as a prophylactic for pinworms. In both cases, the psychological reactions appeared to result from the side effects of the medication.

Piperazine  Piperazine (Antepar) has been used for many years as an antihelmintic agent. In therapeutic doses, no serious side effects have been reported, (M. Fite, personal communication, Nov 29, 1965) though in children who have received unusually large doses3,4 or in those having abnormal electroencephalograms,5,6 moderate to severe side effects have been reported.

Report of a Case  At the time of the episode being reported, the patient, an

First Page Preview View Large
First page PDF preview
First page PDF preview
×